Heart anxiety

Hi guys,

I had my pacemaker implant back in October 2018 so I'm now 3 years into life with one. Recently I was admitted to hospital after passing out after 5 minutes of steady cardio. When the paramedics came they said my heart was running fast and took me to rescucitation, they  checked me and placed me in majors. After a few tests they found my pacemaker was fine and that the medication I was on was causing my tachycardia. They checked my electrolytes and saw magnesium was slow so started lumping a small dose into my body, after this my arm started to hurt and I panicked and my heart shot up to 212bpm, I was then placed back in resuscitation with defibrillator pads on my chest just in case. Once it had calmed down I was kept over night where I had multiple episodes of fast heart rates. They said it was the medication and that after it flushed it should be fine, the cardiologist also ran all my checks and said my heart is perfectly healthy.

In summary, after this I have been extremely anxious and depressed, I'm gaining weight and I'm paranoid that it is not my anxiety and that my heart is playing up. I'm scared to take antidepressants to help as the last medication I was on caused massive problems. I feel like I can't live my day to day and was wondering if anyone had something similar going on and if they had any advice as to how to cope with what I call cardiphobia.

Im only 23 and just want to start living my life again.

 

thanks,

 

Grant. 


5 Comments

I'll bet!

by AgentX86 - 2021-11-29 21:03:33

Your anxiety is understandable.  Tachycardias are something that your pacemaker can't control.  They can only make your heart to faster.  They're an accelerator and there is no break pedal included.

It sounds like you were in V-fib rather than some sort of SVT.  SVTs (tachycardias that come from the top of the heart) are a RPITA but not usually dangerous, by themselves.  Ventricular tachycardias are extremely dangerous, as your personal experience shows.

If it is drug induced, you should be alright without the drugs but it's probably a good idea to understand which drugs and why.  A look through the drug side-effects of the various drugs shoud give you some more information and some piece of mind that they've found the problem and fixed it.

Magnesium is very important to the function of nerves, therefor muscles.  The heart is a mass of both so getting enough magnesium is critical.  People, particlarly at your age, normally get enough throug their diet (us old farts need more - lose it faster).  Taking a suppliment won't hurt but stay away from magnesium-oxide.  It makes great sunscreen (the white stuff you see on lifeguard's noses) but a terrible source of magnesium.  It's also a laxitive (milk of magnesia). Draw your own conclusions.

Antidepressants like most psychoactive drugs can cause more problems than they fix (BTDT) but there should be a solution.  You should also find a therapist ASAP.  Cognative behavioral therapy can help your depression and is a much better long-term cure than drugs.  You may need both for a while, though. 

Welcome to the club and I'm really sorry that you have to be here.

Medications

by UpperHand - 2021-11-29 21:48:04

I agree regarding staying away from antidepressant/psychoactive medicines.  I have a close friend whose life was ruined by long-term use of them.

Im Sorry

by MinimeJer05 - 2021-11-30 11:10:22

Hello Grant,

I am sorry to hear that all of this is happening to you. I would take the advise of Agent and seek therapy and a better understanding of what drugs you are taking and how they are affecting your body/heart.

I hope that your issues resolve themselves soon and that you return to living a normal life soon.

Keep us posted and best of luck!

Jer

counselor

by Gotrhythm - 2021-12-01 13:32:33

As I read your post I was trying to think back to when I was 23. I had never thought about much less had to deal with a serious and complex medical condition. I had no idea of how much I didn't know, or how much I needed to know.

As others have advised, you need to seek counseling or therapy. It's not uncommon to have emotional reactions to heart problems. A racing heart will make you feel anxious, and of course being anxious will make your heart race. But medication can cause your heart to race too, as can caffiene and a host of other things. 

So you have a lot to sort out. You need another person who is on your side but able to be objective. Someone who can take the time to know you as an individual. And if you are going to have a life that's more than a living nightmare, you need to learn a degree of self-responsibilily that's rarely required of someone your age.

You're going to deal with many medical people in your life. You need to learn how to be not just a good patient, but a good partner with your doctors. The best doctor in the world cannot predict what side effects you as a unique individual may encounter. You should learn the names of all your medications, and look them up so that you will know the possible side effects. Some medications can deplete you of vitamins and minerals. You may need to adjust your diet.

Depression is complex and has many causes. My first thought is that many heart medications have depression as a side effect. But I have also seen from personal experience the difference getting the ideal settings on your pacemaker can make. A counselor, ideally one who specializes in heart issues, could help you sort what's you, what's medication or condition related, what's the pacemaker, and above all how you can take steps to put yourself in charge of your life.

Hope this helps. Let us know how you get along.

Update

by Grantbibby98 - 2021-12-03 08:49:06

Hi guys,

 

thanks for your comments. I recently attended an appointment with a private cardiologist who told me I'm completely fine and it's all anxiety, so I've more scheduled an appointment with a therapist to tackle this head on.

You know you're wired when...

You have an excuse for gaining an extra ounce or two.

Member Quotes

It's much better to live with a pacemaker than to risk your life without one.